According to the National Institute on Drug Abuse, “1 in 15 people who take non medical prescription pain relievers will try heroin within 10 years.” Many make the switch because the latter is less expensive, easier to obtain, and can create a stronger, longer-lasting high. Especially if your loved one is already abusing prescription narcotics, …
Recognizing a Loved One’s Switch from Prescription Narcotics to Heroin
Are You Looking for Confidential Help? Available 24/7
Call now for:
- Access to the best rehab centers to overcome addiction
- Financial assistance program that gets you the help you need
- Clear answers to your questions on your road to recovery
According to the National Institute on Drug Abuse, “1 in 15 people who take non medical prescription pain relievers will try heroin within 10 years.” Many make the switch because the latter is less expensive, easier to obtain, and can create a stronger, longer-lasting high. Especially if your loved one is already abusing prescription narcotics, it is important to be able to recognize the signs that they have switched from these drugs of abuse to heroin.
Behavioral Signs of the Switch to Heroin
A person who is abusing heroin may begin to behave slightly differently than those who only abuse prescription drugs. For example, many individuals crush the prescription pills they abuse in order to snort them while only some then prepare the crushed pills for injection. Heroin is much more often injected than abused in any other way, and you will likely begin to notice that your loved one shows signs of injecting drugs when they switch to heroin. If so, they will only wear long sleeves and long pants (to hide their track marks), and you will likely be able to find used needles, spoons, syringes, lighters, balloons, and other paraphernalia to suggest this switch in their rooms or home.
Other behavioral signs associated with the switch include:
- More secretive actions
- Stealing or lying to cover their heroin abuse
- Longer periods of time where they sleep or are unresponsive
- Longer periods where they exhibit the signs of being high
- Spending time with different people
- Engaging in riskier behavior
- More intense withdrawal symptoms
Physical Signs of the Switch to Heroin
Prescription opioids can cause many of the same issues that heroin can cause when abused, such as constipation, respiratory depression, dependence, addiction, etc. But heroin can cause many issues that are often specifically related to the drug and the way it is prepared. According to the Center for Substance Abuse Research, “Infection of the heart lining and valves, abscesses (pus-filled infections), liver disease, and lung-related complications such as pneumonia” are all conditions that are strongly associated with heroin use. A person’s risk for contracting HIV, hepatitis B and C, and other transmittable diseases will also increase with the switch to heroin. Weight loss is common as well.
How Can I Know My Loved One Has Moved on to Heroin?
It may be difficult to know for certain at first, but you will begin to recognize that your loved one’s behavior and physicality has changed as a result of their switch to heroin. They will likely become even less involved in the daily minutiae of their life, including anything that is not related to their drug use. This is because they are only focused on getting a stronger high that can combat their tolerance and allow them to use for a lower cost.
The switch to heroin often intensifies the amount of danger your loved one is in from abusing narcotics. Call (800) 407-7195(Who Answers?) if you think your friend, family member, spouse, etc. is abusing any type of narcotic, and we will help you find a treatment option that meets their needs and will help them return to a happier, safer life.